Results 1 to 7 of 7
Quitting methadone
  1. #1
    Tachyon is offline New Member
    Join Date
    Feb 2015
    Posts
    3

    Default Quitting methadone

    I'm a 30 - year old drug addict from Helsinki, Finland. I've been using different drugs from my teens, past four years been in opiate substitution treatment. First two years I was on Suboxone, but two years ago the doctor in my clinic decided to change my medication from subs to methadone (because I sometimes injected subs and because I constantly ate benzos; my doctor thought that I somehow will quit eating benzos when in methadone, which certainly was not the case).

    I hated methadone from the beginning and wanted to quit it. So, about a year ago I started to taper it off. I tapered it from 80 mgs to 30 mgs in my clinic (frankly speaking I also bought it on the street 1 - 3 times a week when tapering).

    About a month ago I went to a rehab center. They first tapered it to 10 mgs (from 30) and that went ok. I thought I wasn't going to be too sick, but I was horribly wrong: the first four days, after the methadone was taken away, I was in intensive pain, goose bumps, restless legs, diarrhea and all that, and sleeping was a mission impossible, so I stayed up for four days.

    Now it's a day ten. I can sleep a few hours a night (thanks to Britlos, Seroquel, Zopinox, pain pills and benzos) but I feel like >>>>.

    So, my questions are: how long will these horrible withdrawal symptoms last? When will it change into 'bearable misery'? (I think I'll reach that point soon; this is the day ten, after all..). I've read something on the net, but I'd like to hear some personal experiences. This is truly a hell on wheels but I want to be drug free in the future and have a real life.

    Sorry about my English, it's not my mother tounge.

  2. #2
    Randy35 is offline Platinum Member
    Join Date
    Apr 2014
    Posts
    3,281

    Default

    Welcome. And your english is just fine! Looks like you made the jump from 10mg of Methadone? It has a long half life similar to subs which can be around 24-72 hours. The average is about 37 hours in most people. Half life means how much time it takes for half the drug to leave your system. Jumping from 10mg (if you did) can take 3-4 days for symptoms to hit hard. And it drags out over time. How much time is hard to figure as we're all different. It's not unusual for symptoms to last 2 weeks, but after the initial harsh symptoms hit each day after should get better and better.

    You're at day 10 and that's great progress. Hopefully you can stay strong and hold on tight. Fight the symptoms by treating them as they appear. Theres lots of OTC vitamins and supplements that will help. Not sure whats available where you live, but you can always ask your pharmacy or a doctor.

    Make sure to drink lots of fluids especially water to help flush out the toxins. Taking other meds may delay any progress. I know we all want to reach for something to help ease the pain, but sometimes we just have to hold tight, fight hard, and let the symptoms pass on their own. And they will pass eventually.

    Methadone is one tough drug to get off. I was on high doses for years and made the switch to subs then got off them. So it is possible. Keep posting and let us know how you're doing. We're here to help.

    -Randy
    Last edited by Anonymous; 02-22-2015 at 07:42 AM.

  3. #3
    Tachyon is offline New Member
    Join Date
    Feb 2015
    Posts
    3

    Default

    Thanks for answering and thanks for your support, Randy! Yes, I did the jump from 10 mg to zero ten days ago.
    I was an outpatient in an opioid clinic for four years; 2 years on Suboxone and then 2 years on methadone. My dose was 80 mg for a year and then I started to taper it off slowly (5 mg at a time, until the dose was 30 mg). I bought extra methadone from my friends every now and then when tapering, which was quite stupid indeed.
    About a month ago I went inpatient into a place where one can suffer from withdrawals safely (I don't know the proper English name for that kind of place). There they tapered the dose from 30 mg to 10 mg in less than 2 weeks, and after a couple of days from 10 to 0. And only after that last jump the hell really broke loose.
    Now I'm in a rehab center in country side near Helsinki. There are a lot of activities one can do here, but for now I'm too sick to do anything but go to a sauna or watch tv. Or lying on my bed in my room in pain and in anxiety, which I'm doing right now. (Sauna is a heaven in withdrawals. And in fact there are over 3 million saunas in Finland, with the population of only 5 million.) We can go to NA - meetings as well every evening.

    The drugs I get here are not very addictive. Britlofex, for example, is a medicine for elevated blood pressure and high pulse. Somehow it alleviates w/d symptoms as well. Benzos are addictive for sure, but they give only oxazepam, which is a quite mild benzo. And they also taper them off eventually.
    Tomorrow I'll see the doctor again. I'll ask her for some vitamins and maybe some fluid food supplements (I haven't eaten much in past ten days). Now I'm having a hard time, but I know that one day I'll be fine.
    -Mikko

  4. #4
    Randy35 is offline Platinum Member
    Join Date
    Apr 2014
    Posts
    3,281

    Default

    I didn't realize you were still in the rehab center. I'm betting the reason you're feeling so poorly is because they tapered you off the methadone much too fast. That stuff requires a slow and steady taper to produce the least amount of symptoms. Typically we suggest dose reductions of 2-3mgs every week or so. They basically took you down from 30mgs to zero in less than 3 weeks! Almost 10mgs per week!!! That's FAST!!!

    The good news is you WILL feel better, it will just take some time. We have saying here that "this too shall pass" and it's so true. Given a little time the symptoms start to disappear.

    Sauna is nice for sure. Try to get some extra protein in you for energy. Protein shakes are wonderful. We usually suggest moving around frequently to help endorphins get moving faster which makes you feel lots better. The more exercise you do the better. You might now feel like it, but sitting around only causes more misery. Listening to your fav music can also help. Keep fighting.

    -Randy

  5. #5
    Tachyon is offline New Member
    Join Date
    Feb 2015
    Posts
    3

    Default

    Hi there. Now it's a day 15. Still feeling miserable. Don't think w/d symptoms have diminished at all during past week. Although the first week's very harsh symptoms are gone, it's been bad after that, too.
    My main symptoms now are:
    -Pain all over my body
    -Cold (and sometimes hot) flashes
    and goose bumps
    -Restless legs
    -Restless body (especially when I wake up at night - I can't stay still: tossing and turning on my bed.)
    -Insomnia (it's horrible.)
    -Muscle tension and cramps
    + psychological symptoms (severe anxiety, mood changes etc.)

    I know the duration of symptoms differ for different people, but I'm pretty fed up with the constant coldness, pain and insomnia, among others. I know that this shall pass too but it really feels that intensity hasn't lately diminished at all.

    -Mikko

  6. #6
    Smilingstorm is offline Senior Member
    Join Date
    Jun 2016
    Posts
    618

    Default

    Mikko,

    I am not familiar with Methadone but I just wanted to say "holy moly! You have gone two weeks!" So proud of you!

    I do know from my own opiate experience that the symptoms will slowly dissipate. I promise you! Please take heed to the suggestion of vitamins, b complex would be really good. Lots of protein and exercise. Baths or sauna will help with the restlessness. Most suggest at night an hour or two before sleep!

    You can beat this drug. You can!

    Sincerely,
    Stormy

  7. #7
    Smilingstorm is offline Senior Member
    Join Date
    Jun 2016
    Posts
    618

    Default

    Thank you, admin! Thank you!

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22